Experience with olanzapine in overdosage is limited. In clinical trials, accidental or intentional acute overdosage of olanzapine was identified in 67 patients. In the patient taking the largest identified amount, 300 mg, the only symptoms reported were drowsiness and slurred speech. In the limited number of patients who were evaluated in hospitals, including the patient taking 300 mg there were no observations indicating an adverse change in laboratory analyses or ECG. Vital signs were usually within normal limits following overdoses.
Based on animal data, the predicted symptoms would reflect an exaggeration of the drug's known pharmacological actions. Symptoms may include somnolence, mydriasis, blurred vision, respiratory depression, hypotension, and possible extrapyramidal disturbances.
There is no specific antidote to olanzapine; therefore, appropriate supportive measures should be initiated. The possibility of multiple drug involvement should be considered
In case of acute overdosage establish and maintain an airway and ensure adequate oxygenation and ventilation. The use of activated charcoal for overdose should be considered because the concomitant administration of activated charcoal was shown to reduce the oral bioavailability of olanzapine by 50% to 60%.Gastric lavage (after intubation, if patient is unconscious) may also be considered.
Hypotension and circulatory collapse should be treated with appropriate measures such as intravenous fluids and/or sympathomimetic agents such as norepinephrine (do not use epinephrine dopamine or other sympathomimetic agents with beta-agonist activity since beta stimulation may worsen hypotension in the setting of alpha blockade induced by olanzapine). Cardiovascular monitoring should commence immediately and should include continuous electrocardiographic monitoring to detect possible arrhythmias.
Close medical supervision and monitoring should continue until the patient recovers.